Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 19, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 2002, 4:47 AM CDT for Faulk County, Hand County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2002, 4:47 AM CDT (09:47 UTC)
- Expired
- Jun 22, 2002, 5:30 AM CDT
- In force
- 43 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Faulk County, SD, Hand County, SD
The radar
The Aberdeen radar (KABR), 79 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2095 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 220947 SVRABR SDC049-059-221030- /NEW.KABR.SV.W.0073.220945-221030/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 445 AM CDT SAT JUN 22 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HAND COUNTY IN CENTRAL SOUTH DAKOTA EASTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 530 AM CDT * AT 445 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF POLO...OR ABOUT 17 MILES SOUTH OF FAULKTON...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ORIENT AROUND 455 AM CDT MIRANDA AROUND 510 AM CDT DEVOE AROUND 525 AM CDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4486 9930 4474 9911 4501 9873 4514 9894 PARKIN/KEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:20 AM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 22, 3:20 AM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 320 AM CDT SAT JUN 22 2002 MAIN FORECAST CHALLENGE IS THUNDERSTORM CHANCES THROUGHOUT THE FORECAST PERIOD. A FEW WEAK STORMS HAD DEVELOPED IN THE FAR SOUTHERN CWA AS OF 08Z...WHICH APPEAR TO BE RIGHT ALONG THE WARM FRONT. THIS IS ALSO RIGHT ALONG THE +12 700MB TEMP LINE...WHICH MAY BE WHY THEY DO NOT SEEM TO BE DOING MUCH AT THIS TIME. WILL GO AHEAD AND MENTION SOME EARLY MORNING THUNDER IN THE SOUTHERN ZONE GROUPING...BUT DO NOT EXPECT THEM TO MAKE IT MUCH FARTHER NORTH AS THE CAP BEGINS TO INCREASE DURING THE DAY. THIS CAP THEN BECOMES PRETTY STRONG OVER MOST OF THE CWA (+12 OR HIGHER) THROUGH SUNDAY NIGHT. THE EXCEPTION WILL BE THE FAR NORTHWEST WHERE THE CAP BEGINS TO WEAKEN AHEAD OF AN UPPER WAVE MOVING INTO THE REGION LATER TONIGHT. WILL GO WITH A SMALL POP IN THAT AREA FOR TONIGHT AND SUNDAY...BUT NO POPS ANYWHERE ELSE UNTIL SUNDAY NIGHT WHEN THE WAVE PUSHES FAR ENOUGH EAST TO ALLOW THE CAP TO WEAKEN OVER THE REST OF THE CWA. AN UPPER LEVEL HIGH BEGINS TO PUSH NORTHWARD FROM THE SOUTHERN PLAINS ON MONDAY...WITH A WEAK SURFACE PATTERN SETTING UP. NO SIGNIFICANT ENERGY OR SURFACE FEATURE AROUND...SO WILL KEEP DRY. TEMPERATURES WILL BE WARM TODAY AS H85 TEMPS RISE ABOVE 20 DEGREES ALL AREAS...ALTHOUGH THERE WILL BE AN ABUNDANCE OF CLOUDS AROUND AS WELL. WILL STICK CLOSE TO MET GUIDANCE. THE REST OF THE WEEKEND WILL BE WARM AS WELL...BUT TODAY SHOULD BE THE WARMEST. NO CHANGES MADE TO THE EXTENDED ATTM. .ABR...NONE PARKIN
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 6:04 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 56 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.